Ask about radiotherapy (temporarily closed)

Do you have any questions about radiotherapy treatment? Ask our volunteer radiographer Kate and she'll aim to respond in 2 working days.

Radiotherapy for recurrent vulva cancer

paula.55
Posted by

Hi im in agony after  having 5 shots of radio im 6 weeks post radio and im stinging and burning.  This is my second lot of radio after having 5 wks radio in 2007, ive had 30 operations over 15 yrs, vulvectomy and groin dissection.  Ive seen consultant he prescribed me pregabalin 50mg twice a day which i cannot tolerate, it gives me migraines and nausea. I do suffer with migraines.  I wash with warm water 5 times a day, use diprobase and cetreban. Not wearing knickers because of skin breakdown in groin.  I have instillagel and lidocaine but these are drying area so have to balance using.  I was taking oramorph but stopped after 2 weeks, not sure if i should still take this, as i would have to up the dose to stay out of pain and i would still be in bed.

I would have thought after 6 weeks the pain would subside, i know it gets worse before getting better is there anything else i can try to ease the pain? I had external radio but because of the vulvectomy its seems the pain is more internal. My nerve endings are so painful, i see my consultant in 4 weeks. The pain lessens if im in bed, Ive just finished antibiotics.

I drink plenty so my urine is not alkaline, i still have few bowel movements.

Thankyou

Paula

Kate C - Macmillan
Posted by

Hello

Thank you for your query.  I'm sorry to hear you are in such discomfort at the moment. 

This is still early days in terms of your recovery, although I appreciate you feel you should be further on than you are right now.  You are doing all of the right things in terms of washing and letting air get to the area.  If you are still in pain, I would definitely still be taking the Oramorph.  The most important thing right now is controlling any pain - everything else will follow in time. If that means spending large amounts of time sleeping or resting,then so be it.  I would go back to your GP and ask for an alternative to the Pregabalin  there are a few other nerve blocking pain medications you could try. Are you taking any other painkillers?  I would expect you to still be needing co-codamol alongside the Oramorph, or paracetamol at the very least. Regular paracetamol will help to keep a constant level of pain relief in your body whilst the Oramoprh will help to bridge the gap in between doses. The two work very well together, so do try this if you're not already. If you can take ibuprofen with no issues, you can also take two 200mg tablets 3 times a day in between the paracetamol, so you are having some painkillers every 2 hours. The instillagel is also a really good product, do don't give up on it just yet. Use sparingly over the areas that are most painful and it will help to numb it if only for a short period. 

Trying to get air to the area can help, so if you are home alone, lie on the bed with no underwear and your legs apart.   Keep a jug next to the toilet, and when you go to the loo, pour some lukewarm water over your vulva area as you wee so it doesn't sting so much. Having a lukewarm bath with some salt stirred into it can sometimes provide some relief. Doing this 1-2 times a day will be sufficient, as there is the possibility that by washing too many times, you are irritating the skin further.  You also need to make sure the skin breakdown in the groin is being managed effectively, and this may mean getting some specialist advice from your treatment team. I would give them a call and ask what you need to do, and they may offer you the opportunity to come back to the department to be reviewed.  You need a 'hydrogel' which helps to get rid of the dead skin cells and soothes the area, and a dressing to help hold the gel in place.  In my department we use something called Polymem, which works really well but not all departments will use this so don't be surprised if you are given something different. Also, when you are applying the Cetraben, try not to put it on the broken areas as this will just make it greasy and it will take longer to heal. 

Be honest with your treatment team, and don't be surprised if they suggest bringing you in to hospital to manage these side effects. It is quite common when dealing with side effects such as skin breakdown and pain.  You can be properly cared for, have dressings sorted for you, pain relief all under control and this will make you feel much more like you're heading in the right direction.

Your body has been through a lot, so it's not going to heal as quick as you would like, but things will get better I promise.  You have done so well to get this far. Don't be disheartened because you are struggling - anyone in your position would be, which is why you need the support of your treatment team.  It can take quite some time to recover fully from treatment, so don't battle through this alone - ask for help.

My best wishes to you, 

Kate 

 

Remember you can also speak with the Macmillan Support Line team of experts. Phone free on 0808 808 0000 (7 days a week, 8am-8pm) or by email.  

paula.55
Posted by

Thankyou Kate for this information maybe i am washing too much! ?I have a toilet bidet and its too easy to keep washing.  I did speak to my nurse and she suggested gabapentin but im not sure about these.  Today ive taken ibuprofen and paracetamol and it has taken the edge off, i may have to try oramorph again as this is getting ridiculous.  Maybe i stopped taking it too soon.

I will also research Polymem.

Thankyou

Paula

Kate C - Macmillan
Posted by

Hi

I'm glad to hear the ibuprofen and paracetamol took the edge off.  I would consider ringing your GP and asking if they could prescribe some co-codamol for you as this will give you a greater amount of pain relief without having to rely on the Oramorph too much. You can then just use a tiny but of Oramorph when you really need to.  I can understand your reluctance to add in another tablet such as Gabapentin, so maybe the co-codamol, ibuprofen and Oramorph will do the trick until things have healed  (it is not uncommon to need this level of pain relief after treatment.)

I think perhaps it is possible to wash too much when your skin is so very sensitive. Although the radiotherapy reaction isn't a burn, it's a similar principle. If you imagine you'd burnt your hand on the oven, every time you wash your hands, it soothes it at first but then stings when the air gets to it - I imagine this is how you must feel after washing? Keep to a maximum of 2 times a day which will then allow the skin to start to heal and strengthen between washes. 

Kate

Remember you can also speak with the Macmillan Support Line team of experts. Phone free on 0808 808 0000 (7 days a week, 8am-8pm) or by email.  

paula.55
Posted by

Hi Kate,

Thanks again for the info i have got co-codamol which my GP prescribed again im not keen but will try again.  Your so right about the sting,  the thing is as im going to the loo so often and using the jug method to soothe whilst im going i still feel im cleaning myself too much, i use cetreben to wash twice daily but all the other times im just using water, patting dry so im still wiping away all the good stuff if you get my meaning. 

The pain is not so bad whilst i keep taking meds every 2 hours i will try co-codamol instead of paracetamol over the weekend and see how that goes.

Thankyou again.

Paula

paula.55
Posted by

Hi Kate, I've been taking co-dydromol 10mg 2 x 4 times daily and ibuprofen over the weekend all that seems to happen is ive got foggy/,migraine head and still got pain, ive not used oramorph as i feel so sick now with co-dydromol.  The only thing that is helping is the lidocaine and instillagel which i do get some some relief for a short time.  I think i will have to start taking oramorph again and stay lying down more which is what i didn't want to do, i cannot believe its 8 weeks now post radio. My team do not know what to do with me but as there is another tumor which the radio hasn't touched is causing the pain. I will be seeing my consultant at the end of March.

Thankyou for your help though.

Paula